Advanced Search

Home > Journals > Minerva Anestesiologica > Archive > Minerva Anestesiologica 2009 May;75(5) > Minerva Anestesiologica 2009 May;75(5):339-43

CURRENT ISSUE   ARCHIVE   EPUB AHEAD OF PRINT   MOST READ   eTOC


MINERVA ANESTESIOLOGICA

Minerva Anestesiologica 2009 May;75(5):339-43

 

    REVIEW ARTICLES

Propofol infusion syndrome: update of clinical manifestation and pathophysiology

Fudickar A., Bein B.

Department of Anesthesiology and Intensive Care Medicine, University Hospital Schleswig-Holstein, Campus Kiel, Kiel, Germany

Propofol infusion syndrome (PRIS) is defined as acute bradycardia progressing to asystole combined with lipemic plasma, fatty liver enlargement, metabolic acidosis with negative base excess >10 mmol.l-1, rhabdomyolysis or myoglobinuria associated with propofol infusion. The purpose of this review was to provide a new update of reported case reports and to describe recent retrospective studies and animal research relevant for the pathophysiology and clinical presentation of PRIS. New case reports of PRIS have confirmed previously identified risk factors, and have also further revealed the incidence of PRIS in patients previously not estimated to be at risk for this syndrome. Retrospective studies contributed new evidence to the incidence of PRIS and development of PRIS even at propofol doses commonly used for surgical anesthesia. An animal study confirmed potential pathophysiological pathways and showed new organ manifestations possibly associated with propofol infusion. Further clinical and experimental evidence has confirmed the existence of PRIS as a rare but highly lethal complication of propofol use not limited to prolonged use of propofol. PRIS has to be kept in mind if propofol is used for anesthesia or sedation. Recommendations for the limitation of propofol use have to be adhered to. Early warning signs must prompt immediate cessation of propofol infusion and adequate treatment.

language: English


FULL TEXT  REPRINTS

top of page